Alert archive / Puerto Rico / Areal Flood Advisories in 2021

Areal Flood Advisory 331, NWS JSJ

September 24, 2021

NWS JSJ issued this areal flood advisory at Sep 24, 2021, 2:30 PM CDT. It was in force for 41 min.

The area

The outline as issued.

The facts

Issued
Sep 24, 2021, 2:30 PM CDT (19:30 UTC)
Expired
Sep 24, 2021, 3:11 PM CDT
In force
41 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 93 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

791 
WGCA82 TJSJ 241930 RRA
FLSSJU

Flood Advisory
National Weather Service San Juan PR
330 PM AST Fri Sep 24 2021

PRC001-027-065-071-081-083-093-099-115-131-141-153-242130-
/O.NEW.TJSJ.FA.Y.0331.210924T1930Z-210924T2130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Camuy PR-Hatillo PR-Isabela PR-Lares PR-Las Marias PR-
Maricao PR-Moca PR-Quebradillas PR-San Sebastian PR-Utuado PR-
Yauco PR-
330 PM AST Fri Sep 24 2021

The National Weather Service in San Juan has issued a

* Flood Advisory for...
  Adjuntas in Puerto Rico...
  Camuy in Puerto Rico...
  Hatillo in Puerto Rico...
  Isabela in Puerto Rico...
  Lares in Puerto Rico...
  Las Marias in Puerto Rico...
  Maricao in Puerto Rico...
  Moca in Puerto Rico...
  Quebradillas in Puerto Rico...
  San Sebastian in Puerto Rico...
  Utuado in Puerto Rico...
  Northwestern Yauco in Puerto Rico...

* Until 530 PM AST.

* At 330 PM AST, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Lares, San Sebastian, Hato Arriba and Juncal.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 1831 6705 1833 6704 1835 6705 1839 6703
      1838 6694 1839 6692 1838 6692 1837 6690
      1834 6682 1828 6683 1823 6682 1823 6683
      1821 6684 1817 6683 1819 6690 1825 6691
      1826 6692 1828 6704 1829 6703

$$

TW
1 follow-up statement
084 
WGCA82 TJSJ 242011
FLSSJU

Flood Advisory
National Weather Service San Juan PR
411 PM AST Fri Sep 24 2021

PRC001-027-065-071-081-083-093-099-115-131-141-153-242021-
/O.CAN.TJSJ.FA.Y.0331.000000T0000Z-210924T2130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Camuy PR-Hatillo PR-Isabela PR-Lares PR-Las Marias PR-
Maricao PR-Moca PR-Quebradillas PR-San Sebastian PR-Utuado PR-
Yauco PR-
411 PM AST Fri Sep 24 2021

...FLOOD ADVISORY IS CANCELLED FOR ADJUNTAS, CAMUY, HATILLO, 
ISABELA, LARES, LAS MARIAS, MARICAO, MOCA, QUEBRADILLAS, SAN 
SEBASTIAN, UTUADO AND NORTHWESTERN YAUCO...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1831 6705 1833 6704 1835 6705 1839 6703
      1838 6694 1839 6692 1838 6692 1837 6690
      1834 6682 1828 6683 1823 6682 1823 6683
      1821 6684 1817 6683 1819 6690 1825 6691
      1826 6692 1828 6704 1829 6703

$$

TW

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Sep 24, 10:20 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 24, 10:20 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1120 AM AST Fri Sep 24 2021

.UPDATE...

Warm and hot temperatures will return across the islands, and
heat indices will reach the 100s. Diurnal convection will develop
across the interior and north of Cordillera Central. However, wind
flow could spread into other regions as it forms over the
Cordillera Central due to the light steering.

We are paying close attention to Sam. Although it is too early to
determine its impacts over the islands, the model trend is moving
the system north of the islands with its closest approach to
Puerto Rico and the U.S. Virgin Islands by the 30th of September.

&&

.AVIATION...

VFR conditions will persist through the forecast period. SHRA/TSRA
will develop across the interior between 24/17-22z. MVFR conds
with mtn obscurations will remain psbl. Surface winds will
continue from the S around 10 kt, with sea breeze variations.
Winds will drop below 10 kt after 24/23z.

&&

.MARINE...

Marine conditions will persist with seas between 2 and 5 feet with
light to moderate winds. The risk of rip currents is moderate
along the north-facing beaches of Puerto Rico and Culebra.

&&

.PREV DISCUSSION... /issued 432 AM AST Fri Sep 24 2021/

SYNOPSIS...
Above normal temperatures with heat indices up to 106 degrees are
expected to continue today. A seasonal pattern, with afternoon
showers and thunderstorms, is expected to continue through the
next few days. A small northerly swell will continue to invade the
local waters through tomorrow.

.SHORT TERM...Today through Sunday...

After 10 PM AST on Thursday, showers drifted northeast through
the Mona Channel. Thunderstorms were seen migrating moving toward
the northeast at 7 mph 30 to 35 miles north of northeast Puerto
Rico. And, a few very strong showers with frequent lightning were
seen just north of 19.5 north moving almost due east just outside
of our local outer Atlantic waters. Winds in both the observed
sounding last night at 24/00Z and the forecast soundings through
25/00Z were all less than 15 knots from the surface through 54
kft, which is something rarely seen here. As might be surmised
from the very light flow, moisture features have moved very slowly
in the last 24 hours. A ball of precipitable water, the remnants
of Peter, is drifting northeast to the right of a trough, likely
of its own making, and this moisture extends south along the
entirety of the Lesser Antilles.

The GFS suggests that easterly flow will appear in our area today
where the flow was quite variable Thursday, but wind speeds will
remain below 10 knots up through 700 mb. But much as was forecast
yesterday, the better moisture to our east will slide in over the
area on Saturday and precipitable water will peak on Sunday.

This will bring a few showers and slow moving thunderstorms to
the area today with an increase in showers and thunderstorms--
still mainly over the interior of Puerto Rico--Saturday and
Sunday.

The high temperatures that we saw Tuesday and Wednesday will
gradually face into early next week, but relief will be quite slow
in coming, especially on the north coast of Puerto Rico. Highs in
the lower 90s will be common in the lower elevations and heat
indices in the low and mid 100s are expected to continue.

LONG TERM...Monday through Friday...

A mid-level ridge centered over Hispaniola will begin to lose its
grip over the local area as a polar trough exits the eastern coast
of the United States digs into the western Atlantic. The trough
should linger near the U.S. Eastern coast for most of the week,
maintaining a loose gradient and hence a light to locally moderate
wind flow. This feature will act to enhance afternoon convection as
well, mainly over the interior and western Puerto Rico.
Additionally, small patches of moisture at the low levels will be
dragged by the trade winds, with precipitable water values around
1.4 to 1.8 from Monday through Wednesday. Taking these factors
into consideration, expect the development of showers and
thunderstorms each day, with the potential for urban and small
stream flooding.

The second half of the long-term forecast period will be more
challenging, as it will depend on how close or how far recently
upgraded Hurricane Sam moves from the area. As it has been in
previous days, the ECMWF has the system closer to the islands,
while the GFS recurves the cyclone further away. So far, in both
solutions, the bulk of the system will remain north of the
forecast area. If the cyclone gets close enough, as the ECMWF is
suggesting, then an increase in shower activity can be expected on
Thursday and Friday. On the other hand, if the storm stays far
away (the solution the GFS has) a seasonal pattern will continue,
with early showers moving over Puerto Rico and the U.S. Virgin
Islands, followed by active afternoons over the interior and
western portions of Puerto Rico. Nevertheless, users are advised
to follow the latest forecast on Hurricane Sam by checking the
latest National Hurricane Center updates on hurricanes.gov.

AVIATION...
Some MVFR conds with mtn obscurations are psbl aft
24/17Z in interior PR as sct SHRA/Isold TSRA dvlp across the area
during max heating in southerly flow, but TAF sites are expected to
remain VFR.  Sfc winds will be generally less than 10 kt except near
TSRA and dominated by sea breezes in the southeasterly flow. Maximum
winds are variable less than 15 kt blo FL540 thru 25/00Z.

MARINE...
Recent buoy observations show that a small northerly swell
continues to invade the local waters, with a period of 13 seconds
and seas generally around 2 to 4 feet nearshore. In general, seas
up to 5 feet are expected for the offshore Atlantic waters, and up
to 4 feet elsewhere. Conditions could deteriorate again by
midweek as a swell from Hurricane Sam reaches the local waters.

For the beaches, today, the risk of rip currents is moderate for
the northern coast of Puerto Rico, Culebra, and northwestern coast
of St. Thomas, with a moderate risk appearing for Saint Croix's
Cramer Park tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  94  79  93  77 /  30  30  20  40
STT  89  80  89  79 /  20  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....FRG
PUBLIC DESK...ICP
Hazardous weather outlook, Sep 24, 3:40 AM CDT, 10 hours 50 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
356 AM AST viernes 24 de septiembre de 2021

AMZ710>745-PRZ001>013-250800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
356 AM AST viernes 24 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Tronadas...Existe el potencial de tronadas aisladas con lluvia
fuerte y rafagas de vientos breves en rafagas esta tarde a traves de
sectores del interior y norte de Puerto Rico, incluyendo el area
metropolitana de San Juan.

.Inundaciones...Lluvias fuertes podrian resultar en acumulaciones de
agua en las carreteras y en areas de poco drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noroeste a norte de Puerto Rico y
Culebra.

.Calor...Vientos del sur resultaran en indices de calor de 102 a 106
grados, mayormente en sectores del norte y algunas areas costeras a
traves de puerto Rico.

.Dias dos hasta el siete...sabado a jueves

Se espera actividad de tronadas en la tarde hasta por lo menos el
jueves y por lo tanto permanecera un riesgo leve de inundaciones
urbanas y de riachuelos mayormente para el oeste e interior de
Puerto Rico. Se espera que continue el riesgo un poco elevado de
calor sobre el area. Un riesgo moderado de corrientes marinas
permanecera para la mayoria de las playas locales del norte y este
hasta este fin de semana.

El Centro Nacional de Huracanes esta actualmente monitoreando la
trayectoria del Huracan Sam que esta rapidamente intensificandose a
traves del Atlantico tropical, lo cual al momento se pronostica que
se mueva cerca del norte de las Islas de Sotavento o al noreste del
area de pronostico para temprano la semana proxima. Todavia esta a
largo plazo y la trayectoria esta subjeto a cambiar. Favor de
referirse y continue monitoreando las Advertencias de Tormenta
Tropical (TCPAT3) y las Perspectivas de las Condiciones de Tiempo en
el Tropico (TWOAT) emitidos por el Centro Nacional de Huracanes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-250800-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
356 AM AST viernes 24 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y Esta noche.

.Corrientes Marinas...Existe un riesgo moderado de corrientes marinas
para la costa noroeste de San Tomas en el dia de hoy y para la playa
Cramer Park en Santa Cruz para esta noche.

.Calor...Vientos del sur resultaran en indices de calor de 102 a 103
grados, para las areas urbanas y de poca elevacion en Santa Cruz.

.Dias dos hasta el siete...sabado a jueves

Se espera que continue el riesgo un poco elevado de calor sobre el
area de pronostico con indices de calor maximos en los bajos 100s
hasta por lo menos el sabado. Existe un riesgo moderado de
corrientes marinas para las playas del noroeste de San Tomas y
Cramer Park Beach en Santa Cruz hasta por lo menos el fin de semana
entrante.

El Centro Nacional de Huracanes esta actualmente monitoreando la
trayectoria del Huracan Sam que esta rapidamente intensificandose a
traves del Atlantico tropical, lo cual al momento se pronostica que
se mueva cerca del norte de las Islas de Sotavento o al noreste del
area de pronostico para temprano la semana proxima. Todavia esta a
largo plazo y la trayectoria esta subjeto a cambiar. Favor de
referirse y continue monitoreando las Advertencias de Tormenta
Tropical (TCPAT3) y las Perspectivas de las Condiciones de Tiempo en
el Tropico (TWOAT) emitidos por el Centro Nacional de Huracanes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:24 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 24, 2:09 PM CDTAreal Flood AdvisoryJSJ62 min

Nearby

Areal Flood Advisories in Puerto Rico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.